Alert archive / Vermont / Wind Advisories in 2019

Wind Advisory 1, NWS Burlington, VT

January 1, 2019Rutland County, Vermont

NWS Burlington, VT issued this wind advisory at Jan 1, 2019, 5:05 AM EST for Rutland County, Vermont. It took effect at Jan 1, 2019, 6:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2019, 5:05 AM EST (10:05 UTC)
In effect from
Jan 1, 2019, 6:00 AM EST
Expired
Jan 1, 2019, 3:11 PM EST
In force
9 hr
Issued by
NWS Burlington, VT

County Rutland County, VT

The radar

The Burlington radar (KCXX), 104 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2019-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2019-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
539 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WWUS71 KBTV 011005
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
505 AM EST Tue Jan 1 2019

VTZ012-019-012100-
/O.NEW.KBTV.WI.Y.0001.190101T1100Z-190101T2100Z/
Windsor-Eastern Rutland-
Including the cities of Springfield, White River Junction, 
East Wallingford, and Killington
505 AM EST Tue Jan 1 2019

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect until 4 PM EST this afternoon.

* LOCATIONS...Eastern Rutland and Windsor counties in south-
  central Vermont. 

* WINDS...West 25 to 35 mph with localized gusts up to 50 mph.

* TIMING...Winds will increase by mid-morning with peak gusts near
  50 mph expected during the late morning and early afternoon
  hours. Winds will gradually diminish thereafter. 

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Isolated to scattered power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

BANACOS
2 follow-up statements
888 
WWUS71 KBTV 011659
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1159 AM EST Tue Jan 1 2019

VTZ012-019-012100-
/O.CON.KBTV.WI.Y.0001.000000T0000Z-190101T2100Z/
Windsor-Eastern Rutland-
Including the cities of Springfield, White River Junction, 
East Wallingford, and Killington
1159 AM EST Tue Jan 1 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* LOCATIONS...Eastern Rutland and Windsor counties in south- 
  central Vermont.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Wind gusts to 50 mph will be possible through mid-
  afternoon and then begin to gradually diminish.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
348 
WWUS71 KBTV 012011
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
311 PM EST Tue Jan 1 2019

VTZ012-019-012115-
/O.CAN.KBTV.WI.Y.0001.000000T0000Z-190101T2100Z/
Windsor-Eastern Rutland-
Including the cities of Springfield, White River Junction, 
East Wallingford, and Killington
311 PM EST Tue Jan 1 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory.

The Wind Advisory for eastern Rutland and Windsor counties of
Vermont has been cancelled. While gusty winds are still expected
through the first half of the night...strong winds capable of
causing damage are not expected across south central Vermont.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Jan 1, 3:06 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 1, 3:06 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
306 AM EST Tue Jan 1 2019

.SYNOPSIS...
Snow covered and locally icy travel conditions will continue
early this morning, especially along and east of the Green
Mountains in Vermont, and in the St. Lawrence Valley of far
northern New York. A strong surface low over Lake Ontario early
this morning will track northeastward along the International
Border and into Maine later today. A trailing cold front will
result in developing gusty northwesterly winds up to 35 mph
across the North Country by late this morning, along with
falling temperatures and scattered mountain snow showers through
this afternoon. High pressure building into New York and New
England in the wake of this system will bring cold temperatures
tonight and Wednesday, followed by a gradual warming trend for
the remainder of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 118 AM EST Tuesday...Have maintained Winter Weather Advisories
across central/ern VT and in the immediate St. Lawrence Valley
for the pre-dawn hours. Have seen a combination of
snow/sleet/freezing rain east of the Greens in VT, and noted
0.10" ice accumulation at the KMSS ASOS in the past 6 hours.
Steadiest precipitation is about to shift east of the CT River
at 0630Z, but will continue to see some intermittent light mixed
precipitation thru 12Z as 993mb sfc low near Toronto, Ont.
tracks rapidly newd. Temperatures will slowly rise thru the 30s
in most areas thru 12Z...but as sfc low tracks to our north and
east, rapid nwly wind shift will bring about strong CAA for the
daylight hrs with steady to slowly falling temps. Thus, lots of
non-diurnal temp trends next 12-18hrs. Will see some scattered
light snow showers with shallow instability, especially in
orographically favored locations thru the daylight hours today.
Looking for a dusting to 2" accumulation 12-00Z across the
central and nrn Greens and Adirondacks, and potential for a
coating to 1" across much of nern VT with these snow showers
during the daylight hrs. Little or no accumulation expected
elsewhere. With the steep low-level lapse rates and strong
P-gradient, winds will be gusty from the NW most sections from
15-23Z, with sustained winds 15-25mph and gusts up to 35 mph at
times. We'll maintain the Lake Wind Advisory on Lake Champlain
thru today.

Will still see some low-level CAA and lingering snow flurries
early tonight, but overall trend will be for clearing and drying
conditions as sfc anticyclone settles across sern Ontario and
nrn NY after 06Z. Diminishing winds late and cold air mass
should set up several hrs with good radiative cooling late
tonight. Looking for early AM lows generally in the single
digits above zero for Wednesday, and locally zero to -10F in the
nrn Adirondacks. Wednesday will feature dry conditions and
ineffective sunshine with highs generally in the mid teens to
around 20F. PoPs NIL with high pressure remaining in control.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
As of 258 AM EST Tuesday...As high pressure shifts off the New
England Coast Wednesday night, return southwesterly flow will
increase over the area. Low temperatures in the teens will be
reached early in the night before increasing warm air advection
allows temperatures to begin a gradual climb after midnight.
Increasing isentropic upglide and moisture advection in the
280-285 K layer along with positive vorticity advection ahead of
a dampening northern-stream upper wave will result in some light
snow showers starting overnight and lasting through the morning.
Available moisture with the system is limited, so total snow
accumulations will remain generally under an inch throughout the
forecast area. At this point, looks like the timing of the bulk
of the (meager) accumulations with the system will be in the
early morning hours of Thursday, then snow showers will taper
off through the day. Highs Thursday will be in the upper 20s to
low 30s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 258 AM EST Tuesday...Long term forecast starts off fairly
benign Thursday night into Friday with dry weather and
temperatures climbing back to above normal.

Attention then turns to the weekend, when the potential for some
more active weather returns. A closed upper-low over the
southern Plains will develop a surface low as it encounters
increasing baroclinicity along the northern Gulf Coast Friday
morning. The stacked low will lift northeastward Friday,
tracking off the Mid-Atlantic Coast by Saturday morning. There
continues to be model discrepancies on how close the system
then tracks to the southern New England Coast Saturday, leading
to some question as to how far north the associated
precipitation will spread. Current thinking is that the
strengthening low will track near or inside of Benchmark (40N
70W), spreading precipitation as far north as southern/central
Vermont. Warm air advection will allow the mid-levels to warm
fairly rapidly as the system approaches. Surface temperatures
should initially start off sub-freezing Saturday morning before
warming to above freezing through the day. Resultant thermal
profiles could support some mixed precipitation, at least
initially, in any areas that do end up precipitating. However,
given the potential for the system to pass well to our south and
miss our forecast area all together, have held off adding any
mixed precipitation to the forecast with this package...but will
be watching the trends closely and adjust as needed over the
following days.

Sunday will trend drier but colder as high pressure builds
behind the departing coastal system.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Through 06Z Wednesday...Locally icy conditions early this
morning at KMSS/KMPV, but above freezing temps at remaining TAF
locations with wet conditions. Winds initially S/SE at 10-15kts
with gusts 20-25kts possible thru 12Z. Some LLWS possible thru
12z RUT/MSS/SLK, and included in TAFs. As sfc low tracks newd
along the intl border, winds will shift NWLY at 15-25kt with
gusts 25-35kt possible for the 14Z-23Z period today. Will see
combination of IFR/MVFR conditions in rain and mixed
precipitation thru 14Z with HIR TRRN OBSCD. Thereafter, as winds
become NW, ceilings will generally improve back to VFR except
locally MVFR at KSLK. Scattered -SHSN with occasional 3-5SM
VSBY possible for the daylight period, mainly MPV/SLK.

Outlook...

Wednesday: VFR. NO SIG WX.
Wednesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHSN.
Thursday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Thursday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHSN.
Friday: Mainly VFR, with areas MVFR possible. Chance SHSN, Chance
SHRA.
Friday Night: Mainly VFR, with areas MVFR possible. Chance SHSN.
Saturday: VFR. Chance SHSN.

&&

.MARINE...
Strong low pressure tracking newd along the Intl Border today
will bring strong south winds (20-30kts) thru the early morning
hours, followed by a rapid nwly wind shift around 14Z (9AM), and
winds 25-35kts from the NW through much of the daylight period
today. Wave heights will increase to 4 to 6 feet this morning
and may become increasingly choppy with the wind shift mid-late
this morning. A Lake Wind Advisory remains in effect for the
duration of the event, but will likely be dropped at some point
tonight/early Wednesday morning as pressure gradient and wind
speeds diminish.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 7 AM EST this morning for VTZ003-
     004-006>008-010-012-018-019.
NY...Winter Weather Advisory until 7 AM EST this morning for NYZ026-
     027-030-031-034.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...RSD
LONG TERM...RSD
AVIATION...Banacos
MARINE...Banacos
Hazardous weather outlook, Dec 31, 3:11 PM EST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
311 PM EST Mon Dec 31 2018

NYZ028-029-035-087-VTZ001-002-005-009-011-016-017-012015-
Eastern Clinton-Southeastern St. Lawrence-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-Eastern Franklin-
Eastern Chittenden-
311 PM EST Mon Dec 31 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Rain and snow will spread into the southern Saint Lawrence Valley and
most of the Champlain Valley between 700 pm and 1000 pm. Any snow
accumulations will be less than an inch as precipitation becomes all
rain after 1000 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-030-031-034-VTZ003-004-006>008-010-012-018-019-012015-
Northern St. Lawrence-Northern Franklin-Southern Franklin-
Western Clinton-Western Essex-Orleans-Essex-Lamoille-Caledonia-
Washington-Orange-Windsor-Eastern Addison-Eastern Rutland-
311 PM EST Mon Dec 31 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST TUESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 1, 1:57 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
157 AM EST TUE JAN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FREEZING RAIN    MASSENA AIRPORT         44.94N  74.85W
01/01/2019  M0.10 INCH       ST. LAWRENCE       NY   ASOS

&&

EVENT NUMBER BTV1900001

BANACOS
Special weather statement, Jan 1, 4:33 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
433 AM EST Tue Jan 1 2019

NYZ026>031-034-035-087-011245-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Plattsburgh, Star Lake,
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry,
Ticonderoga, Ogdensburg, Potsdam, and Gouverneur
433 AM EST Tue Jan 1 2019

...Gusty Southwest Winds Expected Through 8 AM...

At 430 AM...low pressure moving into the St. Lawrence Valley is
associated with a band of moderately strong winds. Southwesterly
winds of 20 to 30 mph, with gusts up to 45 mph are possible
across St. Lawrence County and the northern Adirondacks through 8
AM this morning. Likewise, south to southwesterly winds may
occasionally gust in the 35 to 45 mph range into the Champlain
Valley during the next few hours.

Those traveling should use caution this morning.

BANACOS

Nearby

Wind Advisories in Vermont, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.